Alerts and Notices
SynopsisDrug-induced anorexia is an abnormal loss of appetite associated with the use of a medication or other drug. It may be associated with drug-induced nausea or vomiting. Many medications have been associated with drug-induced anorexia (see Drug Reaction Data below).
Possible mechanisms include inhibited reuptake of dopamine and serotonin, increase of hypothalamic neurotransmitters, disruption of the endogenous digoxin-like factor, and early satiety caused by abnormal serum leptin concentrations. Patients may complain of dysgeusia, dysphagia, weight loss, fatigue, and xerostomia. The elderly, patients with depression, and patients with dementia are at increased risk.
Drug-induced anorexia can subsequently lead to weight loss, malaise, nutritional deficiencies, and, in severe cases, dehydration with hypoperfusion and end-organ damage or electrolyte imbalances complicated by cardiac dysrhythmias.
R63.0 – Anorexia
79890006 – Loss of appetite
Differential Diagnosis & Pitfalls
- Anorexia nervosa
- Chronic infections (tuberculosis, etc)
- Addison disease
- Chronic pancreatitis / pancreatic insufficiency – Look for pale or floating stool.
- Inflammatory bowel disease (see Crohn disease, ulcerative colitis) – Often associated with bowel habit changes or abdominal pain.
- Protein losing enteropathy – Often presents with anasarca / edema.
- Peptic ulcer disease
- Celiac disease
- Esophagitis, gastritis, duodenitis – Often associated with dysphagia or abdominal pain.
- Esophageal dysmotility
- Esophageal stricture, rings, webs
- Eosinophilic esophagitis
- Uremia / acute or chronic kidney disease
Drug Reaction DataBelow is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.